The Annals of Probability

Strong Large Deviation and Local Limit Theorems

Narasinga Rao Chaganty and Jayaram Sethuraman

Full-text: Open access

Abstract

Most large deviation results give asymptotic expressions for $\log P(Y_n \geq y_n)$, where the event $\{Y_n \geq y_n\}$ is a large deviation event, that is, $P(Y_n \geq y_n)$ goes to 0 exponentially fast. We refer to such results as weak large deviation results. In this paper we obtain strong large deviation results for arbitrary random variables $\{Y_n\}$, that is, we obtain asymptotic expressions for $P(Y_n \geq y_n)$, where $\{Y_n \geq y_n\}$ is a large deviation event. These strong large deviation results are obtained for lattice valued and nonlattice valued random variables and require some conditions on their moment generating functions. These results strengthen existing results which apply mainly to sums of independent and identically distributed random variables. Since $Y_n$ may not possess a probability density function, we consider the function $q_n(y; b_n,S) = \lbrack(b_n/\mu(S))P(b_n(Y_n - y) \in S)\rbrack$, where $b_n \rightarrow \infty, \mu$ is the Lebesgue measure on $R$, and $S$ is a measurable subset of $R$ such that $0 < \mu(S) < \infty$. The function $q_n(y; b_n,S)$ is the p.d.f. of $Y_n + Z_n$, where $Z_n$ is uniform on $-S/b_n$, and will be called the pseudodensity function of $Y_n$. By a local limit theorem we mean the convergence of $q_n(y_n; b_n,S)$ as $n \rightarrow \infty$ and $y_n \rightarrow y^\ast$. In this paper we obtain local limit theorems for arbitrary random variables based on easily verifiable conditions on their characteristic functions. These local limit theorems play a major role in the proofs of the strong large deviation results of this paper. We illustrate these results with two typical applications.

Article information

Source
Ann. Probab., Volume 21, Number 3 (1993), 1671-1690.

Dates
First available in Project Euclid: 19 April 2007

Permanent link to this document
https://projecteuclid.org/euclid.aop/1176989136

Digital Object Identifier
doi:10.1214/aop/1176989136

Mathematical Reviews number (MathSciNet)
MR1235434

Zentralblatt MATH identifier
0786.60026

JSTOR
links.jstor.org

Subjects
Primary: 60F10: Large deviations
Secondary: 60F05: Central limit and other weak theorems 60F15: Strong theorems

Keywords
Large deviations local limit theorems

Citation

Chaganty, Narasinga Rao; Sethuraman, Jayaram. Strong Large Deviation and Local Limit Theorems. Ann. Probab. 21 (1993), no. 3, 1671--1690. doi:10.1214/aop/1176989136. https://projecteuclid.org/euclid.aop/1176989136


Export citation